Lightning, Bladen
- When
- July 13, 5:30 PM EST
- Where
- Bladen County, Elizabethtown
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 34.630, -78.620
Lightning struck a large barn, setting it on fire.
A very unstable airmass produced strong thunderstorms with dangerous lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A very unstable airmass produced strong thunderstorms with dangerous lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 13, 2:24 PM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT WED JUL 13 2011
.SYNOPSIS...
A COLD FRONT WILL PROGRESS SOUTHWARD THROUGH THE CAROLINAS TONIGHT AND
THURSDAY MORNING. HIGH PRESSURE WILL BUILD FROM THE NORTH THURSDAY
AND PERSIST THROUGH THE WEEKEND...WHILE THE FRONT REMAINS SOUTH OF
THE AREA. BERMUDA HIGH PRESSURE WILL BUILD BACK INTO THE REGION
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 2 PM WEDNESDAY...WEAK TROF OF LOW PRESSURE SITS JUST INLAND
FROM THE CAROLINA COAST. TEMPS FLIRTING WITH THE 100 DEGREE MARK
AND HEAT INDICES EASILY HITTING ADVISORY CRITERIA ACROSS THE ILM
CWA. CONVECTION STARTING TO FIRE OVER OUR EXTREME SOUTHERN
COUNTIES AND BACK IN THE SANDHILLS OF NC. MODERATE TO STRONG
INSTABILITY...A VERY JUICY AIR MASS...AND CONVERGENCE ALONG THE
TROUGH WILL FUEL THUNDERSTORM ACTIVITY FOR THE REMAINDER OF THE
AFTERNOON. SPC HAS UPGRADED THE AREA TO A SLIGHT RISK WITH WET
MICROBURSTS AS THE MAIN THREAT. SVR POTENTIAL IS PULSE IN NATURE
SO WILL NOT CARRY WORDING IN THE ZONES.
HEAT ADVISORY FLYING UNTIL 8 PM...AND PROBABLY WILL CONTINUE TO
MEET CRITERIA THAT LONG EXCEPT IN ANY RAIN-COOLED AREAS. BACKDOOR
FRONT OVERNIGHT WILL SUPPORT CONTINUED 20-30 POPS...BUT SVR
POTENTIAL DIMINISHES AFTER SUNSET. MIN TEMPS HAVE A LOT OF BUST
POTENTIAL...AS IT WILL BE TOUGH TO GET MUCH BELOW 80 WITHOUT
CONVECTION TO BRING RAIN-COOLED AIR TO THE SURFACE. AREAS THAT DO
EXPERIENCE A TIMELY THUNDERSTORM COULD DIP INTO THE LOWER
70S...EVEN IF IT IS ONLY BRIEFLY.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 3 PM TUESDAY...A COLD FRONT WILL SLOWLY SLIDE SOUTHWARD ACROSS
THE FORECAST AREA LATER TONIGHT INTO THURSDAY MORNING. THIS WILL
BREAK THE OPPRESSIVE HEAT AND HUMIDITY THAT HAS IMPACTED THE AREA
THE LAST FEW DAYS. TEMPERATURES ARE EXPECTED TO DROP INTO THE
UPPER 80S TO NEAR 90 FOR THE AREA. WITH THE FRONTAL BOUNDARY
DRAPED ACROSS OUR SOUTHERN PORTION OF THE CWA OR JUST TO THE SOUTH
OF THE AREA EXPECT SCATTERED THUNDERSTORMS OVER THE EXTREME
SOUTHERN PORTION OF THE COUNTY WARNING AREA AND ISOLATED
CONVECTION ELSEWHERE.
WITH THE FRONTAL PASSAGE THE NORTHERLY FLOW ON THURSDAY WILL BRING
THE SMOKE FROM THE PENDER AND BLADEN COUNTY FIRES INTO MOST OF
SOUTHEAST NORTH CAROLINA...EXCEPT FOR ROBESON COUNTY. THUS A AIR
QUALITY ALERT CODE RED HAS BEEN ISSUED FOR NEW HANOVER...PENDER.
A CODE ORANGE ALERT HAS BEEN ISSUED FOR BRUNSWICK...
COLUMBUS...AND BLADEN COUNTIES THROUGH MIDNIGHT FRIDAY.
THE FRONTAL BOUNDARY WILL REMAIN ALONG OR JUST SOUTH OF THE AREA
AND THIS WILL DISSIPATE THROUGH THE EARLY WEEKEND. THIS WILL
PROVIDE FOR ANOTHER CHANCE OF CONVECTION.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...LONG TERM PERIOD WILL BE CHARACTERIZED BY A
SLUGGISH UPPER PATTERN WITH AN INTENSE RIDGE ACROSS THE MISSOURI
VALLEY KEEPING THE EASTERN CAROLINAS IN N/NE FLOW REGIME. THIS
STAGNANT PATTERN HAS LED TO INCREASED CONSENSUS AND CONFIDENCE AMONG
THE GUIDANCE...AND THEY ARE DEPICTING THAT A WEAKENING COLD FRONT
WILL STALL SOMEWHERE SOUTH OF THE ILM CWA THROUGH THE PERIOD. THE
EXACT LOCATION OF THIS BOUNDARY IS DIFFICULT TO DISCERN THIS FAR
OUT...BUT WHERE IT SITS WILL PLAY AN IMPORTANT ROLE IN THE SENSIBLE
WEATHER FOR THE AREA. LOCATIONS NORTH OF THE BOUNDARY WILL BE IN A
SLIGHTLY DRIER AND COOLER AIR MASS UNDER NE FLOW...AND PWATS AROUND
1.75 INCHES MAKING WIDESPREAD RAIN/TSTMS LESS LIKELY. AREAS TO THE
SOUTH WILL BE WARMER AND MORE MOIST...WITH TROPICAL MOISTURE
CREATING WIDESPREAD STORMS EACH DAY. CLIMO WOULD FAVOR THE FRONT NOT
MAKING IT QUITE AS FAR SOUTH AS GUIDANCE SUGGESTS...SO WILL HAVE A
N/S POP GRADIENT EACH DAY WITH HIGHER CHANCES ACROSS THE SOUTHERN
ZONES.
ADDITIONALLY...FOR SEVERAL RUNS NOW PROGS HAVE BEEN INDICATING THAT
A TROPICAL WAVE WILL DEVELOP ALONG THE TAIL END OF THIS WEAKENING
COLD FRONT. ALTHOUGH THIS DOES TEND TO BE A FAVORED LOCATION FOR
DEVELOPMENT OF HYBRID/TROPICAL SYSTEMS...REALIZE THAT GUIDANCE
OVERDID STRENGTH OF TROPICAL WAVE LAST WEEK SO WILL JUST MENTION AN
ENHANCED TROPICAL MOISTURE PLUME POTENTIALLY CREATING HEAVY RAIN
INVOF OF THE BOUNDARY THROUGH EARLY NEXT WEEK. AGAIN...AVAILABILITY
OF THIS MOISTURE TO IMPACT THE ILM CWA WILL DEPEND HEAVILY ON EXACT
LOCATION OF FRONTAL BOUNDARY.
CLOUD COVER AND DEEP NE FLOW WILL KEEP MAX TEMPS AT OR SLIGHTLY
BELOW CLIMO THROUGH MONDAY...WARMING ON TUESDAY AS RIDGE BEGINS TO
BUILD ACROSS THE AREA. DIURNAL RANGES WILL BE TEMPERED AS WELL SO
EXPECT MINS TO BE RIGHT AROUND OR SLIGHTLY ABOVE CLIMO EACH NIGHT.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...MODERATE CONFIDENCE IN FORECAST DUE TO POTENTIAL
CONVECTION LATER THIS AFTERNOON. CURRENT VIS SATELLITE IS SHOWING CU
FIELD DEVELOPING OVER THE AREA. THERE IS CHANCE FOR ISOLATED
SHOWERS/THUNDERSTORMS THIS AFTERNOON AS APPROACHING FRONT AND
SEABREEZE ACT AS LIFTING MECHANISM. MODELS DO SHOW MOISTURE AND
INSTABILITY PRESENT...SO QUESTION LIES WITHIN THE EXTENT AND TIMING
OF CONVECTION. CONFIDENCE IS STILL LOW ON THIS...SO WILL SIMPLY
LEAVE CB IN TAF AND AMD AS NECESSARY. BRIEF PERIODS OF LOWERED VSBY
ARE POSSIBLE WITHIN HEAVIEST RAINFALL. CONVECTION COULD PERSIST INTO
THE OVERNIGHT AS FRONT LINGERS OVER THE AREA. EXPECT SOUTHWEST FLOW
IN THE AFTERNOON...THEN BECOMING NORTHERLY OVERNIGHT.
CONDITIONS FOR FOG/STRATUS OVERNIGHT ARE NOT FAVORABLE ATTM AS
CURRENT MODEL SOUNDINGS INDICATE A FAIRLY LARGE SURFACE T/TD SPREAD.
THIS ALONG WITH ELEVATED WINDS AND CLOUD COVER SHOULD KEEP ANY
RESTRICTIONS FROM DEVELOPING. NORTHERLY WINDS IN THE MORNING WILL
VEER TO THE EAST BY THE AFTERNOON. CONVECTION IS ONCE AGAIN POSSIBLE
TOWARDS THE END OF THE VALID PERIOD.
EXTENDED OUTLOOK...AFTERNOON SHOWERS/THUNDERSTORMS POSSIBLE
THROUGH MON.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM WEDNESDAY...BENIGN CONDITIONS WILL CONTINUE THROUGH
TONIGHT. EXPECT SW WINDS TO HOLD AT 10-15 KT THROUGH THIS EVENING AS
THE SEABREEZE KEEPS A TROF OF LOW PRESSURE FROM MAKING IT OFF THE
COAST. BACKDOOR COLD FRONT WILL MOVE THROUGH OVERNIGHT AND WILL
ESTABLISH A NORTH WIND OVER THE WATERS SHORTLY AFTER DAYBREAK ON
THU. WITH WIND SPEEDS LIMITED TO 10-15 KT AND NO SUBSTANTIAL
INCOMING SWELL...SEAS 2-3 FT.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...THE COLD FRONTAL BOUNDARY WILL PUSH SLOWLY
SOUTHWARD ACROSS THE COAST WATERS AND WILL VEER THE WINDS TO THE
NORTH ON THURSDAY. AS THE FRONT SHIFTS SOUTH A EXTENDED PERIOD OF
EASTERLY WINDS BEGIN ON FRIDAY AND SEAS WILL INCREASE TO NEAR 5
FEET AT 20 MILES OFF THE COAST WITH EAST WINDS OF 15 TO 20 KNOTS
BY LATE FRIDAY.
LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 PM WEDNESDAY...DEEP E/NE FLOW WILL DOMINATE THROUGH THE
EXTENDED AS A REMNANT COLD FRONT STALLS JUST SOUTH OF THE WATERS
THROUGH MONDAY. THIS FRONT COMBINED WITH HIGH PRESSURE RIDGING
DOWN FROM THE NORTH WILL KEEP A TIGHTENED GRADIENT ALLOWING WINDS
TO INCREASE TO AROUND 15 KTS EACH DAY. WIND WAVES WILL
DOMINATE...ALTHOUGH A VERY LOW AMPLITUDE SE SWELL WILL EXIST IN
THE SPECTRUM. THIS SWELL WILL CONTRIBUTE ALMOST NOTHING TO
SIGNIFICANT WAVE HEIGHT...SO EXPECT 4-5 FT SEAS WITH AROUND 5 SEC
PERIODS...DECREASING TO 3-4 FT ON MONDAY. ALTHOUGH SEAS ARE
EXPECTED TO REMAIN BELOW SCA THRESHOLDS...SCEC CRITERIA MAY BE MET
SUNDAY/MONDAY. &&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ017-023-024-
032-033-039-053>056.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ087-096-099-
105>110.
MARINE...NONE.
&&
NEAR TERM...RAS
SHORT TERM...DRH
LONG TERM...JDW
AVIATION...RASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 452 AM EDT WED JUL 13 2011 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-140900- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 452 AM EDT WED JUL 13 2011 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-140900- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 452 AM EDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
550 PM EDT WED JUL 13 2011
SCZ032-039-132230-
FLORENCE-WILLIAMSBURG-
550 PM EDT WED JUL 13 2011
...A STRONG THUNDERSTORM OVER NEW HOPE...
AT 550 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTH OF NEW
HOPE...OR 7 MILES NORTH OF LAKE CITY...MOVING SOUTHEAST AT 10 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 50 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LAKE CITY...CADES...
EFFINGHAM...EVERGREEN...FRIENDFIELD...HANNAH...HEBRON...HYMAN...NEW
HOPE...NIXONVILLE...PAMPLICO AND COWARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3399 7990 3401 7993 3414 7974 3392 7945
3370 7970 3384 7991 3388 7989 3389 7989
3388 7994 3390 7996 3395 7998
JDWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
558 PM EDT WED JUL 13 2011
NCZ099-SCZ053-132300-
COLUMBUS-INLAND HORRY-
558 PM EDT WED JUL 13 2011
...A STRONG THUNDERSTORM OVER NORTHERN HORRY COUNTY...
AT 557 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES NORTHWEST OF
TABOR CITY...OR 16 MILES SOUTHWEST OF WHITEVILLE...DRIFTING NORTHEAST
AT 5 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. IN ADDITION...VERY
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. MOTORISTS SHOULD BE
PREPARED FOR SOME PONDING ON AREA ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE ADRIAN...ALLSBROOK...
BAYBORO...BETHEL...BUGHILL...CHADBOURN...CHERRY GROVE...CLARENDON...
DULAH...GORETOWN...GREEN SEA AND HAMMOND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3417 7855 3381 7884 3404 7916 3439 7898
3440 7897 3444 7896
JDWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
607 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG BAYBORO 34.02N 79.02W
07/13/2011 HORRY SC PUBLIC
THREE TREES WERE BLOWN DOWN ON HWY 410.
&&
EVENT NUMBER ILM1100462
43SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT WED JUL 13 2011
SCZ017-132315-
MARLBORO-
608 PM EDT WED JUL 13 2011
...STRONG THUNDERSTORMS APPROACHING MARLBORO COUNTY...
AT 608 PM EDT...STRONG THUNDERSTORMS WERE...10 MILES WEST OF
HAMLET...OR 9 MILES SOUTHWEST OF ROCKINGHAM...MOVING SOUTHEAST AT 15
MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...
CHAVISTOWN...MCCOLL...WALLACE AND TATUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3481 7967 3462 7945 3461 7946 3451 7983
3455 7983 3460 7981 3462 7978 3465 7982
3468 7986 3475 7990 3477 7994 3480 7994
3481 7993
JDWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
612 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL BAYBORO 34.02N 79.02W
07/13/2011 E1.00 INCH HORRY SC PUBLIC
&&
EVENT NUMBER ILM1100463
43PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
628 PM EDT WED JUL 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG RENNERT 34.81N 79.08W
07/13/2011 ROBESON NC EMERGENCY MNGR
TREES DOWN ON RENNERT RD.
&&
EVENT NUMBER ILM1100464
43The Wilmington radar (KLTX), 73 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a large barn, setting it on fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332393.